×

Heart palpitations are a rare side effect of Viagra

BY KEITH ROACH, M.D.

DEAR DR. ROACH: I am a healthy male, age 66, nonsmoker, not overweight, who takes no medications. At my most recent annual physical, I mentioned to my physician that I was having symptoms of erectile dysfunction and wondered if that was typical for a man my age or if it could be due to low testosterone. He ordered normal blood tests as well as a testosterone test. All my numbers were in the normal range. My blood pressure runs a little high, but he said that as long as I kept it under 140/90 he wouldn’t put me on blood pressure medication.

He prescribed sildenafil (Viagra), and I have taken it three times. The first dose was 60 mg. The subsequent doses have been 20 mg (one pill), which works as expected, except for one thing: About 30 minutes after taking it, my heart starts beating hard and fast. This happens off and on for several hours as the medication works through my system. This is mentioned as a “rare” side effect (1 in 1,000 people). Should I be concerned about this? It is a little scary to feel my heart beating so hard while relaxing in front of the TV, but it does eventually go away. Also, I am a little concerned about talking to my doctor about it because we don’t really know each other very well yet. Any thoughts? — M.

ANSWER: My most important advice is that you should certainly discuss this with your doctor. It’s important, and you will get to know your new doctor more quickly by discussing something important like this.

Sildenafil (Viagra) works by adjusting blood flow, and in the body, it acts mostly as a vasodilator. This commonly causes flushing, and the blood goes into blood vessels that are more open than usual. The heart will be affected. Blood pressure drops on average 6 points systolic and 4 points diastolic. In some people who take it, this can lead to the heart responding by beating a bit more forcefully and quickly. So, I would not be surprised by a person paying close attention to their body noticing that. An extra glass of water may help a bit with this side effect.

In anyone who notices palpitations (the word just means an unpleasant sense of one’s own pulse, usually but not always fast or irregular), I recommend keeping a record of when it occurred and what you’re doing at the time. Include a careful measurement of the pulse rate and blood pressure, if you have a cuff at home.

DEAR DR. ROACH: I am a 61-year-old woman who is gluten sensitive. Thus, I eat a number of gluten-free products to replace wheat and other grains in my diet. How safe is it to eat these products, which are mainly made from brown rice flour? I’m concerned that the amount of arsenic I am consuming may be dangerous. — A.K.S.

ANSWER: Rice can contain higher levels of inorganic arsenic, a toxic metal, than most other cereal foods. This is particularly important for people with celiac disease, who often consume more rice than other people. Here are some things you should know to reduce arsenic exposure:

— Rinsing and draining rice before cooking can reduce arsenic consumed by 50 percent. Consider cooking rice in more water than needed, draining excess water after cooking.

— Brown rice tends to have more arsenic than white.

–Rice from California, India and Pakistan tends to have less arsenic than rice from Arkansas, Louisiana and Texas.

It’s also important to use multiple other grains. Try grains like quinoa, buckwheat, amaranth and sorghum, and the flours made from them.

COMMENTS